What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 2:38 PM EST, 48 minutes earlier.
Area forecast discussion, Jul 24, 2:38 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT Sun Jul 24 2022
.SYNOPSIS...
An upper level low over the Atlantic will drift west today and
will push onshore and weaken over the Southeast early this
week. High pressure will then expand over the region and will
prevail into next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
In the synoptic scale we find Atlantic high pressure over or
near the immediate region, while aloft the TUTT LOw draws a
little closer to the Southeast coast from the Atlantic. That
system is situated between one strong anticyclone out to the
north of Bermuda, with a second centered close to the ArkLaTex
region.
Through this evening there will continue to be the interaction
of various meso-scale boundaries. Convection in the ocean will
remain offshore, but over land the coverage will peak in the
scattered range. Since the sea breeze is already approaching the
I-95 corridor, the highest PoPs in the 50% range will be found
near and west of that boundary. There are no indications of any
cold pooling to occur, but with the collision of the sea breeze
convection with outflow boundaries from the west, and some of
the simulated satellite products showing small clusters of
storms to form, this does bear close watching.
Given weak shear and DCAPE at or above 1000 J/kg, a couple of
pulse severe t-storms will be possible with damaging winds and
possibly some small hail being the main concerns. Frequent cloud
to ground lightning will also occur due to the strength of the
updrafts as depicted by the HREF.
Due to weak steering motion and PWat about 100-120% or normal,
some of the t-storms will result in heavy rainfall. This will
lead to a risk for minor flooding of low-lying and poor drainage
areas. This might require the issuance of a couple of Flood
Advisories. The better risk for any Flood Advisories will occur
inland.
Church Creek in the West Ashley area continues to slowly fall
as of mid afternoon, down to about 0.8 ft below Minor Flood
Stage. It's starting to look as if the heavier rains will stay
inland from this basin. But keeping in mind it won't take much
rainfall to produce minor flooding, we do need to keep a close
weather watch.
Convection that is mainly inland will wane by mid evening, and
looks to be completely done before midnight.
During the overnight hours there will be a gradual increase in
convection out near the Gulf Stream. This activity will push
west and expand toward the coast late as low level convergence
increases. Isentropic ascent and the closer proximity to the
TUTT Low and it's associated vorticity rotating around it, will
cause a flare up of showers and t-storms. Some of which will
impinge on the Charleston and Colleton County coastal sections
before daybreak.
An interesting observation from the NAMNest and RAMSDIS
Simulated satellite products is that convection in the Ohio
Valley could send an outflow toward the area late tonight. Even
if this were to occur, it wouldn't have any impacts on
generating any convection during the tonight period.
There will be some ground fog where rains occurred early, but
not enough to add to the forecast.
Min temps will be similar to what we have experienced this
month, and mainly in the lower and middle 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Atlantic high pressure will build/expand over the region early this
week. Within this regime, an upper trough over the western Atlantic
will push onshore and will weaken/be shunted toward the south. Thus,
any contribution of this feature to convection, during the
overnight/early morning hours near the coast and over adjacent
coastal waters and initiating along the sea breeze/other mesoscale
boundaries during the day, will wane with time. Monday morning, Pops
over coastal counties and adjacent coastal waters will give way to
typical diurnal PoPs over land. Tuesday, more sparse coverage of
diurnal convection will reside inland, and few locations will
receive any rainfall Wednesday, especially as offshore low-level flow
pins the sea breeze near the coast. Significantly, this pattern will
also favor a trend toward above-normal temperatures and a daily
expansion of maximum heat indices at least 100F through the first
half of the week. By Wednesday, highs in the middle 90s and
dewpoints in the 70s will support widespread heat index values 103-
105F especially along/east of Interstate 95, and perhaps approaching
110F near the coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Deep layered high pressure will dominate through late week. This
regime will continue to feature hot temperatures and sparse coverage
of diurnal convection. Heat index values will reach or exceed 100F
everywhere, and probabilities for Advisory level heat indices 110-
114F will increase along/west of I-95. Then, next weekend another
upper trough will advance into/amplify over the eastern CONUS, and
this will push another cold front in our direction. While the upper
trough/cold front should remain north of our region, the upper ridge
over our area will shift south, and somewhat greater moisture should
spread into the region. Thus, temperatures could average a couple of
degrees cooler than those of late week, and the chance for diurnal
thunderstorms could return to at least normal for late July. In fact
strengthening low/mid level winds could enhance the potential for
damaging winds in any thunderstorms.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
KCHS: the bulk of the convection looks to stay away from the
terminal this afternoon, so we have no more than VCTS. Once
convection fades and/or shifts inland this evening, VFR will
prevail tonight. There could be some marine induced SHRA/TSRA
getting close to the terminal late Monday morning and early
afternoon. We will show VCSH this far in advance, and adjust in
later TAF issuances if necessary.
KJZI: With the expectation that SHRA/TSRA either remains
offshore or further inland this afternoon, we have just VCTS
through 20Z. Otherwise it'll remain VFR through at least late
tonight, before some potential for flight restrictions in SHRA
or TSRA occurs thereafter. This would be the result of
convection flaring over the nearby ocean and maybe impacting the
terminal after 10Z Monday. Until trends are more certain we have
just VCSH.
KSAV: Convection is getting a slower start at the terminal than
the other two sites, with very little cumulus development so
far. However, the sea breeze and other small scale boundaries
will effect the site this afternoon and early evening, resulting
in VCTS initially, with a tempo for direct impacts from a TSRA
from 20-22Z. Aside from this activity, VFR looks to prevail
through the remainder of the 18Z TAF cycle.
Extended Aviation Outlook: Brief flight restrictions are
possible during afternoon/evening showers and thunderstorms,
with the highest probabilities for thunderstorms on Monday.
&&
.MARINE...
The typical Atlantic high pressure ridge will dominate the
coastal waters through tonight. With sea breeze influences and
nocturnal low level jetting, mostly southerly winds will be as
high as 15 or 20 kt.While there will be some gusts close to 25
kt at times on the AMZ350 waters and in Charleston Harbor, there
won't be enough coverage or frequency to hoist the Small Craft
Advisory. Seas will average 2 or 3 ft throughout the Atlantic,
with some 2 foot waves in Charleston Harbor early on. Mariners
should remain alert for isolated to scattered late night
t-storms that expand toward the coast. Some of these will
produce gusty winds, heavy rains and frequent lightning strikes.
Depending upon the areal coverage of convection, there could be
a risk for waterspouts close to daybreak, with the locally
derived Waterspout Index in the Moderate range.
Monday morning, light winds, moisture and other parameters appear
favorable for waterspouts along any mesoscale boundaries over
coastal waters.
Atlantic high pressure will maintain south/southwest winds this
week. Early, week, strongest winds 15-20 knots will occur during the
afternoon sea breeze and during nocturnal wind surges. Mid to late
week, the probability for gusts to 25 knots/Small Craft Advisories
will increase especially during the afternoon/evening hours. Seas 2-
3 feet early week will build to 3-4 feet midweek into next weekend.
Rip currents: The daily sea breeze could could strengthen
sufficiently and, combined with the influence of the upcoming new
moon, could enhance the risk for rip currents on area beaches
especially mid to late week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...
MARINE...
Hazardous weather outlook, Jul 24, 2:41 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
341 PM EDT Sun Jul 24 2022
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
341 PM EDT Sun Jul 24 2022
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms/Flooding: Scattered showers and thunderstorms
will impact the region into this evening, especially inland. An
isolated severe thunderstorm or two with damaging winds could occur.
Any thunderstorms will be accompanied by frequent cloud to ground
lightning and locally heavy rainfall, capable of producing minor
flooding of low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-251945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
341 PM EDT Sun Jul 24 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 24, 2:26 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
326 PM EDT Sun Jul 24 2022
SCZ043-047>049-242015-
Coastal Colleton-Inland Jasper-Beaufort-Inland Colleton-
326 PM EDT Sun Jul 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, COLLETON
AND JASPER COUNTIES...
At 326 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gardens Corner, or 7 miles southeast of
Yemassee, moving northeast at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Yemassee, Clarendon, Green Pond, Dale, Gardens Corner,
Sheldon and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3283 8066 3255 8051 3248 8079 3264 8089
3271 8083
TIME...MOT...LOC 1926Z 245DEG 5KT 3261 8077
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AdamSpecial weather statement, Jul 24, 2:42 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Jul 24 2022
SCZ047-048-051-242015-
Inland Jasper-Coastal Jasper-Beaufort-
342 PM EDT Sun Jul 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 341 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Switzerland, or near Ridgeland, moving west
at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Ridgeland, Jasper, Hardeeville, Calawassie Island, Grahamville, Old
House, Tillman and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3251 8090 3233 8082 3223 8110 3250 8113
TIME...MOT...LOC 1941Z 077DEG 10KT 3239 8100
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRSpecial weather statement, Jul 24, 3:17 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
417 PM EDT Sun Jul 24 2022
SCZ042-047-242100-
Inland Jasper-Hampton-
417 PM EDT Sun Jul 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 417 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from McPhersonville to
near Almeda Intersection, and moving southwest at 10 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Hampton, Yemassee, Lake Warren State Park, Varnville, Estill, Furman,
Luray and Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3251 8098 3278 8131 3287 8110 3270 8088
TIME...MOT...LOC 2017Z 053DEG 7KT 3268 8094 3278 8110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH